INTERNATIONAL JOURNAL OF CLINICAL PHARMACOLOGY AND THERAPEUTICS, vol.49, no.12, pp.709-712, 2011 (SCI-Expanded)
Aim: Chemotherapy-induced nausea and vomiting (CINV) is not understood completely. The aim of this study is to investigate the effects of smoking on CINV. Methods. 121 consecutive patients who received cisplatin (>= 50 mg/m(2)) based chemotherapy were included in the study. The patients who reported motion sickness, pain, emesis during past pregnancy, emesis history of previous chemotherapy, with Karnofsky score < 70, peptic ulcer, gastroesophageal reflux, migraine, central nervous system metastasis and patients scheduled to receive radiation therapy were excluded from the study. A standard antiemetic treatment was given to all patients. The nausea and vomiting was assessed by the European Organization for the Research and Treatment of Cancer Quality of Life Questionnaire. After first cycle of chemotherapy, Grade 2 - 3 nausea and vomiting were questioned. Results: Grade 2 - 3 nausea and vomiting was higher in non-smokers (p < 0.001). We found that nausea and vomiting in women is more frequent than in men (p < 0.001). Conclusion: In our study we found that smokers had a lower incidence of CINV. Further investigations are needed to confirm the findings of this pilot study.